Back to Ask the Diabetes Team Ask the Diabetes Team

From Greencastle, Pennsylvania, USA:

I am looking for information on low amylase. My son is 13 years old and has been on a pump since age nine. He's type 1 and also has very severe asthma. He is on high doses of inhaled corticosteriods when there is an asthma problem. Over the last nine months, his amylase is dropping. The reference is 25-125 u/L. In June it was 21, in September, it was 19, and in February, it is 18. All information I found deals with elevated amylase. Do you have any info on the cause of low amylase? His serum lipase was 18, reference 7-60. He has had an increase of stomach pain over the last six months. I know amylase is an enzyme that helps with digestion. Is this why the increase of stomach pain? Could it be gastroparesis or celiac disease?


There are several possibilities to consider in relation to your son's serum amylase levels. The first is that they are in fact normal. You quote the adult levels, and not only are these lower in children, but even a good routine clinical laboratory can have 95% confidence limits for enzyme assays that are plus or minus 15-20%. Assuming, however, that the diabetes is autoimmune, by far, the most likely cause would be the celiac syndrome which in some series affects 10% of these children. Gastroparesis seems very improbable, especially in someone who is on a pump, and, presumably, well controlled. You should ask his doctor about getting a serum anti-transglutaminase antibody titer measured. Like you, I could find no formal reports on this combination of low amylase with diabetes, though earlier in life, there would have been some other possibilities like cystic fibrosis, aplasia of the pancreas, and possibly hyperlipidemia.


Original posting 31 Aug 2000
Posted to Complications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.